Pennsylvania, 2020

Lake-Effect Snow in Pennsylvania, February 7 to 8, 2020

February 7 to 8, 2020 · NWS CLE · 2 events in 2 counties and zones

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northwest Pennsylvania with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northwest Pennsylvania with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th. Cold air surged over the region behind the low and snow became more convective with periods of moderate snow with visibility below one mile. These bursts of snow continued through the afternoon hours of the 7th, as synoptic snow transitioned to mostly lake effect and shallow multi-bands set up over the area. As west flow set up over the region late on the 7th, a single lake effect snow band set up over the region, bringing snowfall rates of 2 to 3 inches per hour, as it lifted north across the area. Another heavy lake effect snow band developed over Northwest Pennsylvania before dawn on the 8th bringing another window of significant snowfall. The highest snow total for this short event was 15 inches in Greene Township. Other selected event totals include: 14.3 inches in Amity Township, 13.5 inches in North East Township, 13 inches in Edinboro, 12.6 inches in Springboro, 12 inches in Cambridge Springs, 11 inches in Greenfield Township, 8.7 inches in Union City, 7.5 inches in Millcreek Township, and 7.2 inches in Meadville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 7, 4:00 AM EST, 1 hour earlier.

Area forecast discussion, Feb 7, 4:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Cleveland OH
400 AM EST Fri Feb 7 2020

.SYNOPSIS...
Low pressure over western Virgina early this morning will move
eastward and deepen off the New England Coast by this evening.
High pressure will briefly build northeast of the area Saturday
night before another low pressure system approaches the area by
Sunday afternoon.

&&

.NEAR TERM /THROUGH SATURDAY/...
Atmosphere has chilled enough for all snow. We now will monitor
the amount of snow that may occur. Current thinking is that the
snowfall amounts will generally be in the 1-2 inch range west
and 2-4 inches from the Mid Ohio region into NW PA. The heaviest
amounts should be in the hills of NE OH into NW PA with a few
locations seeing 6+ inches by sunrise on Saturday. These numbers
are slightly lower, especially across portions of interior Erie PA.
Probably trimmed a couple inches there. It does appear that there
could be a burst of snow across the area for the morning commute
so will leave the winter weather advisory going and reevaluate
mid morning. Instability generated off the lake is very marginal
so any significant bands of snow will have difficulty getting
going. There will still be some enhancement off the lake with
the hills seeing the higher snow totals. The snow should begin
to taper off across the area toward sunrise Saturday but a few
snow showers will linger longer. The region may be between storm
systems by Saturday afternoon but still may be just enough weak
lift to keep a mention of snow in the forecast through the
afternoon. An accumulation looks to be a very light dusting.

Lows by sunrise should only dip a degree or 2 from current
levels. Highs this afternoon will struggle to reach 30 degrees.
Lows tonight should dip to the teens and lower 20s. Highs on
saturday will range from the mid 20s across NW PA to the lower
30s south.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Vorticity advection on the backside of the upper-level trough along
with some residual environmental moisture may result in some light
snow continuing into Saturday night, with very little accumulations
expected after 00 UTC at this point.

There will be a bit of a lull early Sunday before our next low
pressure makes its way across the region Sunday afternoon through
early Monday. Vorticity advection is rather weak with a shortwave
trough aloft but isentropic upglide associated with it is sufficient
to produce decent lift and moisture despite a weak upper level
trough and surface low. Although there will be a fair amount of
moisture with PWAT between 0.5 and 0.8 inches, surface temperatures
near and above freezing may prevent too much snow from falling and
accumulating. In fact, a lot of the area will actually see mostly
rain with this system. Right now, we have about an inch of snow in
northwest Ohio, 1 to 3 inches in the snowbelt and less than an inch
elsewhere. Precipitation mostly exits the area by Monday night.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Widespread precipitation and low pressure skirts to our southeast on
Tuesday so opted to keep some low pops in the southeast part of our
CWA in the off chance the the low and associated
moisture/precipitation shift northwest into our area. An upper level
trough moves east across the Great Lakes region late Tuesday and
Tuesday night. Moisture content and lift isn't particularly great
but may be enough to produce light lake effect snow showers mainly
on Tuesday night. On Wednesday and beyond, models diverge quite a
bit introducing significant uncertainty from this point onward. Most
models have another system impacting our region sometime between
Wednesday night through Thursday night though the specific details
aren't clear at this point. Temperatures during the week expected to
be slightly above average.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
MVFR ceilings west and IFR east. This trend should continue
until the snow increases in coverage as we approach 12Z. All
locations should dip to IFR conditions for a few hours in light
to occasionally moderate snow. the snow does drift eastward
through the afternoon as the north to northwest winds direct the
main area of snow into NE OH and NW PA. So eastern areas will
see the IFR conditions persist the longest in the snow showers.
Snowfall amounts will generally be in the 1-2 inch range west
and 2-4 inches from the Mid Ohio region into NW PA. The heaviest
amounts should be in the hills of NE OH into NW PA with a few
locations seeing 6+ inches by sunrise on Saturday.

Northerly winds will increase and shift to the northwest through
the day. Speeds of 10 to 15 knots will be common with gusts
around 25 knots possible during the afternoon. Winds decrease by
late evening at most inland locations.

.OUTLOOK...Non-VFR through Saturday afternoon. Another storm system
brings non-VFR to the region Sunday afternoon through Monday.

&&

.MARINE...
A Small Craft Advisory remains in effect east of the islands through
late Friday night. Winds are fairly light on Lake Erie right now but
should rapidly increase later this morning as the low pressure
system over the Virginias deepens as it moves northeast today.
Downstream wind observations on Lake Huron are ranging between 20 to
25 knots with north to northeast flow. Strongest winds are expected
with north to northwest flow after 14 UTC when winds of 20 to 25
knots are likely, producing significant wave heights of 3 to 6 feet.

Low pressure and subsequent strong pressure gradient field will
continue off to the northeast today and tonight, decreasing the
strength of the wind field across Lake Erie by late tonight. Winds
continue to weaken tonight and on Saturday as high pressure moves
southeast across Ontario. The next low pressure system moves east
across the region Sunday night into Monday, briefly increasing
southerly winds to around 15 knots Sunday night. Diminishing west to
northwest winds will follow as weak high pressure builds in on
Monday and weakens to nothing on Monday night. Winds of 20 knots or
greater may develop on Tuesday night through Wednesday night as the
result of low pressure developing over northern Ontario and another
high pressure over the southern Great Plains.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 4 AM EST Saturday for OHZ011>014-
     089.
     Winter Weather Advisory until 4 PM EST this afternoon for
     OHZ009-010-019>023-029>033-038-047.
PA...Winter Weather Advisory until 4 AM EST Saturday for PAZ001>003.
MARINE...Small Craft Advisory until 4 AM EST Saturday for LEZ144>149.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...MM
MARINE...Saunders
Hazardous weather outlook, Feb 7, 3:28 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
328 AM EST Fri Feb 7 2020

OHZ003-006>008-017-018-027-028-036-037-080830-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
Morrow-
328 AM EST Fri Feb 7 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-010-019>023-029>033-038-047-080830-
Erie-Lorain-Huron-Medina-Summit-Portage-Trumbull-Richland-Ashland-
Wayne-Stark-Mahoning-Holmes-Knox-
328 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-089-PAZ001>003-080830-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
328 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-080830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
328 AM EST Fri Feb 7 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
February 7, 5:00 AM EST to February 8, 1:00 PM EST
Where
Southern Erie forecast zone
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northwest Pennsylvania with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th. Cold air surged over the region behind the low and snow became more convective with periods of moderate snow with visibility below one mile. These bursts of snow continued through the afternoon hours of the 7th, as synoptic snow transitioned to mostly lake effect and shallow multi-bands set up over the area. As west flow set up over the region late on the 7th, a single lake effect snow band set up over the region, bringing snowfall rates of 2 to 3 inches per hour, as it lifted north across the area. Another heavy lake effect snow band developed over Northwest Pennsylvania before dawn on the 8th bringing another window of significant snowfall. The highest snow total for this short event was 15 inches in Greene Township. Other selected event totals include: 14.3 inches in Amity Township, 13.5 inches in North East Township, 13 inches in Edinboro, 11 inches in Greenfield Township, 8.7 inches in Union City, and 7.5 inches in Millcreek Township.

Lake-Effect Snow, Crawford

When
February 7, 5:00 AM EST to February 8, 8:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northwest Pennsylvania with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th. Cold air surged over the region behind the low and snow became more convective with periods of moderate snow with visibility below one mile. These bursts of snow continued through the afternoon hours of the 7th, as synoptic snow transitioned to mostly lake effect and shallow multi-bands set up over the area. As west flow set up over the region late on the 7th, a single lake effect snow band set up over the region, bringing snowfall rates of 2 to 3 inches per hour, as it lifted north across the area. Another heavy lake effect snow band developed over Northwest Pennsylvania before dawn on the 8th bringing another window of significant snowfall. The highest snow total for this short event was 12.6 inches in Springboro. Other selected event totals include: 12 inches in Cambridge Springs and 7.2 inches in Meadville.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875105, 875106.